Ohio, 2007Lake-Effect Snow in Ohio, January 16, 2007
January 16, 2007 · NWS CLE · 2 events in 2 counties and zones
A cold front moved through the area, and strong northerly winds developed causing lake effect snow to develop and intensify through the early morning hours. The lake effect snow began to diminish during the eveing hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the area, and strong northerly winds developed causing lake effect snow to develop and intensify through the early morning hours. The lake effect snow began to diminish during the eveing hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 16, 2:57 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 16, 2:57 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
257 AM EST TUE JAN 16 2007
.SHORT TERM(TODAY THROUGH THURSDAY NIGHT)...
EARLY MORNING SATELLITE AND SURFACE ANALYSIS SHOWING DEPARTING AREA
OF LOW PRESSURE TO OUR EAST...WITH A WEAK TROUGH EXTENDING BACK TO
NORTHERN ILLINOIS. WELL DEFINED SHORTWAVE TROUGH EVIDENT ON WATER
VAPOR IMAGERY THIS MORNING JUST TO THE NORTH OF LAKE
ERIE...SCATTERED LAKE EFFECT SNOW SHOWERS HAVE DEVELOPED AHEAD OF
THIS WAVE ACROSS MICHIGAN AND OHIO WITH MORE ON THE WAY AS COLD
ADVECTION CONTINUES AT THE SURFACE AND ALOFT.
OVERALL DID NOT NEED TO MAKE A WHOLE LOT OF CHANGES TO THE PREVIOUS
FORECAST...ALTHOUGH THERE ARE STILL A NUMBER OF CONCERNS THIS
MORNING TO KEEP IN MIND AS THIS EVENT PLAYS OUT. BOTH THE NAM AND
GFS IN GOOD AGREEMENT WITH THEIR 00Z RUNS IN BRINGING IN LES TO
AREAS EAST OF A LORAIN TO MANSFIELD LINE TODAY AS 850MB TEMPS DROP
ALL THE WAY TO -16C BY LATE TODAY. DO EXPECT LES TO BECOME MORE
WIDESPREAD IN NATURE AS THE MORNING PROGRESSES WITH HEAVIEST SNOW
GRADUALLY MIGRATING EASTWARD INTO EXTREME EASTERN OHIO/NORTHWEST PA
BY THIS AFTERNOON/EVENING. DID OBSERVE THAT 00Z RUNS NOW
ADVERTISING 925-850MB FLOW TO BE SLIGHTLY MORE BACKED THAN PREVIOUS
RUNS...STILL THINK THERE WILL BE A DECENT CONNECTION OFF OF LAKE
HURON AT TIMES TODAY BUT PERHAPS NOT AS STRONG OR SIGNIFICANT AS
WHAT THE 18Z RUNS WERE SHOWING. SNOW ACCUMS WILL BE SIMILAR TO
PREVIOUS FORECAST AND SLIGHTLY ADJUSTED PER MORE NORTHWESTERLY
COMPONENT OF FLOW ALOFT. NAM/LOCAL WRF BUFR DATA CONTINUE TO
ADVERTISE A FAIR AMOUNT OF OMEGA THROUGH THE FAVORABLE SNOW GROWTH
REGION EVEN ALONG THE LAKESHORE ZONES AND LAKE COUNTY. THINK
SOME LOCATIONS ALONG THE LAKESHORE COULD SEE ADVISORY AMOUNTS THIS
AFTERNOON AND EVENING AND WILL THEREFORE INCLUDE THESE LOCATIONS IN
THE ADVISORY.
STRONG SURGE OF DRY AIR WORKS IN BEHIND THE WAVE THIS EVENING...THIS
IN COMBINATION WITH GRADUAL LOWERING OF INVERSION HEIGHT SHOULD ACT
TO GREATLY DIMINISH SNOWFALL AFTER MIDNIGHT. THINK EXTREME NE OH/NW
PA WILL SEE SNOW FOR THE MAJORITY OF THE OVERNIGHT HOURS BUT DO NOT
THINK IT WILL BE ENOUGH TO PUSH LOCATIONS INTO WARNING CRITERIA.
THEREFORE AM NOT PLANNING ON BUMPING ANY COUNTIES UP TO A LES
WARNING AT THIS POINT. SNOW WILL CONTINUE INTO WEDNESDAY...BUT IN A
GREATLY DIMINISHED FORM AS WAA ALOFT NUDGES 850MB TEMPS TO AROUND
-8C...TOO WARM FOR LES. STRONG SURFACE RIDGING WILL MOVE IN OVER THE
AREA WEDNESDAY AFTERNOON...BRINGING MORE SUN THAN CLOUDS TO THE
WESTERN ZONES AND EVENTUALLY MOSTLY CLEAR SKIES TO ALL LOCATIONS BY
WEDNESDAY NIGHT. SOME CLOUDS ON THE INCREASE ON THURSDAY AS A WEAK
FRONT APPROACHES FROM THE WEST BUT THINK ANY CHANCE FOR PRECIP WOULD
HOLD OFF UNTIL SOME POINT ON FRIDAY.
AS FOR TEMPS...BIT OF A DISCREPANCY FOR TODAY WITH ALL FLAVORS OF
MOS GUIDANCE ADVERTISING TEMPS AROUND FREEZING OR SLIGHTLY BELOW
DESPITE CONTINUED COLD ADVECTION ALL DAY LONG. UPSTREAM TEMPS
STRUGGLED TO BREAK OUT OF THE TEENS AND 20S...DO THINK THAT ALL
SITES WILL GET INTO THE 20S BUT PROBABLY NOT MUCH MORE THAN MID
20S. LIKEWISE...TONIGHT SEEING GUIDANCE VALUES IN THE UPPER TEENS
WHILE MID/LOWER TEENS SEEMS MORE REASONABLE. OVERALL TEMPS WILL BE
AROUND OR SLIGHTLY BELOW NORMAL THROUGH THE REMAINDER OF THE WEEK.
&&
.AVIATION (06Z-06Z)...
AREAS OF LGT SN WL AFFECT TAF SITES INTO TUE MORN AS MID LVL TROF
AND MSTR MOV SE FM MI AND LERI ACRS NRN OH AND NW PA. AT TIMES VSBYS
WL DROP TO 2 TO 4 SM IN THESE AREAS OF SN WITH CIGS GNLY 1 TO 2K FT.
A FEW HEAVIER SHSN MAY AFFECT CLE...YNG AND ERI AS LK ENHANCEMENT
CREATES INSTABILITY AND CONVECTIVE LIFT FOR HEAVIER SHSN. TUE MORN
THE SYNOPTIC SN WL TAPER OFF FM NW TO SE WHILE LK EFCT SHSN CONT AND
ERI...CLE AND YNG AND TO A LESSER EXTENT CAK. MUCH OF THE LK EFCT WL
END TUE EVE AS VERY DRY AIR MOVS IN ALONG WITH GNL SUBSIDENCE DUE TO
HI PRES BLDG IN ALTHO SOME SHSN MAY LINGER ARND ERI AS MSTR HANGS ON
THERE DURG THE EVE. AS USUAL WITH LK EFCT SHSN CONDS SHUD BE VFR
OUTSIDE OF THE SHSN AND DROP TO 2SM OR LESS IN THE SHSN WITH CIGS
OBSCURED ARND OR BLW 1K FT IN THE HEAVIER BUT BRIEF SHSN.
&&
.LONG TERM (THUR-MON)...
MODELS LOOK SIMILAR TO YESTERDAYS LONGER TERM FORECASTS. RETURN
FLOW AND WAA IS UNDERWAY BY THURSDAY. LOOKS TO BE DRY AND EWPOINTS
WILL STILL BE LOW. SOME MID AND HIGH CLOUDS MAY BE PASSING BY TO THE
NORTH AND EVENTUALLY CLOUDS WILL INCREASE FROM THE SOUTHWEST BUT AM
OPTIMISTIC THAT WE CAN GET SOME SUNSHINE IN. GFS LOOKS MORE LIKE THE
ECMWF MODEL NOW FOR FRIDAY WITH DEEPENING BUT PROGRESSIVE TROUGH
OVER THE GREAT LAKES AND LESS THREAT OF A GULF STORM TRYING TO MOVE
NORTH AS NORTHERN STREAM OF THE JET REMAINS STRONG. WILL LIKELY BE A
FEW SNOW SHOWERS AS WELL AS SOME LAKE EFFECT SNOW INTO SATURDAY. WAA
UNDERWAY AGAIN BY LATE SATURDAY AND AIRMASS AGAIN PROGGED TO MODIFY
AND WARM BY SUNDAY. ALL MODELS DEVELOPING A NICE LOOKING STORM
SYSTEM IN NATIONS MIDSECTION EARLY NEXT WEEK. GFS NOT PHASING A
NORTHERN AND SOUTHERN LOW WHILE ECMWF LOOKS TO PHASE THE TWO OVER
THE SOUTHERN PLAINS WHICH MAY BE OVERDONE. IN ANY CASE...OVERRUNNING
PCPN MAY SNEAK IN FROM THE WEST NEXT MONDAY. AT THIS POINT IT LOOKS
AT THOUGH THERE MAY BE ENOUGH WARM AIR FOR A CHANCE OF RAIN OR SNOW.
WILL CUT BACK ON TEMPS A BIT FOR WEDNESDAY AS SOME OF THE COLDER AIR
MAY LINGER. WILL LOWER TEMPS FRIDAY AND SATURDAY...NEAR GUIDANCE
FRIDAY AND BLW GUIDANCE SATURDAY...AS NEXT CHUNK OF ARCTIC AIR LOOKS
TO PERHAPS HAVE MORE DIRECT AIM FOR THE GREAT LAKES ALTHOUGH IT TOO
LOOKS TO BE SHORT LIVED. WARMING BACK TO NEAR NORMAL BY MONDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY 4 AM TUE THRU TUE NGT SNOWBELT NE OH.
VARIOUS RIVER FLOOD WARNINGS IN EFFECT.
PA...LAKE EFFECT SNOW ADVISORY 4 AM TUE THRU TUE NGT NW PA.
&&
SHORT TERM...LEINS
LONG TERM...KOSARIK
AVIATION...ADAMS
Hazardous weather outlook, Jan 15, 6:09 AM EST, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
609 AM EST MON JAN 15 2007
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161115-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
609 AM EST MON JAN 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL GRADUALLY TAPER OFF FROM WEST TO EAST ACROSS THE AREA
BEGINNING THIS MORNING. HOWEVER MODERATE RAINFALL FROM THE PAST
FEW DAYS HAS LEFT THE GROUND SATURATED. FLOODING OF LOW LYING
AREAS AND OTHER FLOOD PRONE AREAS MAY OCCUR TODAY BUT THE THREAT
WILL BE TAPERING OFF AS THE THE RAINS END. HOWEVER...SEVERAL OF THE
LARGER RIVERS IN NORTHERN OHIO ARE IN FLOOD OR ARE EXPECTED TO GO
IN FLOOD. SEE INDIVIDUAL FLOOD WARNING PRODUCTS REGARDING THESE
RIVERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LAKE EFFECT SNOW SHOWERS WILL OCCUR OVER EXTREME NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA TUESDAY AND TUESDAY. IT IS POSSIBLE
THAT SEVERAL INCHES OF SNOW COULD OCCUR AND LAKE EFFECT SNOW WATCH
MAY BE NEEDED FOR THIS AREA LATER TODAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LEZ142>149-162>169-161115-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
609 AM EST MON JAN 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lake-Effect Snow, Cuyahoga
- When
- January 16, 4:00 AM EST to 5:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Strong northerly winds brought lake effect snow especially to central and eastern portions of the county. Higher elevations of the county picked up between 2 and 4 inches of snow by late morning. Another 2 to 5 inches fell through the afternoon. Totals from this event included 6.6 inches in North Royalton, 6.5 inches in Broadview Heights, and 6.0 inches in Solon. Numerous automobile accidents were reported throughout the day.
Lake-Effect Snow, Geauga
- When
- January 16, 4:00 AM EST to 7:00 PM EST
- Where
- Geauga forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Lake effect snow developed during the early morning hours of the 16th, and continued through the afternoon. By evening, between 8.0 and 12.8 inches of snow had fallen in Chardon with 10.3 inches in Thompson and 8.0 inches in Newbury.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, January 16 to 17, 200748 injured · $185,000 · 25 events
- Heavy Snow in Oregon, January 16, 20072 deaths · 8 events
- Winter Weather in Washington, January 16, 20071 death · 6 injured · 2 events
- Winter Weather in Texas, January 16 to 17, 20071 death · 1 injured · 13 events
- Winter Storm and Winter Weather in Texas, January 16 to 17, 20079 injured · $47,000 · 18 events
- Ice Storm in Texas, January 16 to 17, 2007$51,000 · 18 events
- Winter Weather in Washington, January 16, 20073 injured · 1 event
- High Surf in Hawaii, January 16 to 20, 20077 events
- Extreme Cold in Maine, January 16 to 17, 20075 events
- Frost and Freeze in Oregon, January 16, 20072 events
- Heavy Snow in Washington, January 16, 20072 events
- Flood in Missouri, January 16, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11937, 11938.